Democratic Underground Latest Greatest Lobby Journals Search Options Help Login
Google

Chemo-induced diabetes? Common?

Printer-friendly format Printer-friendly format
Printer-friendly format Email this thread to a friend
Printer-friendly format Bookmark this thread
Home » Discuss » DU Groups » Health & Disability » Cancer Support Group Donate to DU
 
Tab Donating Member (1000+ posts) Send PM | Profile | Ignore Thu Dec-24-09 02:37 PM
Original message
Chemo-induced diabetes? Common?

I just got done with post-surgery chemo, and PET scans and CT scans show me cancer free, but at the end I developed diabetes. We think this was a result of the chemo, which uses steroids, which raise sugar levels, combined with pre-halloween candy eating and fruit juice drinking (I rarely eat candy, but had incredible cravings this year, plus cravings for fruit juice). It sent my sugar levels over the wall (650(!)). Having cut the chemo - and now having stopped it altogether - I'm at more reasonable levels, anywhere from 90 to 150.

Is this common, though? Anyone else have chemo-induced diabetes?

- Tab
Refresh | 0 Recommendations Printer Friendly | Permalink | Reply | Top
Contrary1 Donating Member (1000+ posts) Send PM | Profile | Ignore Sun Dec-27-09 11:09 AM
Response to Original message
1. I was diagnosed with Type 2 about 4 years after my chemo...
I knew something was wrong several months before that. So, while I can't say for sure if it was chemo-induced or not; I was the only person with diabetes in my family for several years. A first cousin, who is also a cancer survivor now has it. But she did not undergo chemo.

I started putting on weight during my treatment, which included 5 years of Tamoxifen. Probably 30 pounds total. My doctor put me on a thyroid med, which I believe has helped me drop the pounds.

Along with diabetes, I have glaucoma, cataracts, and nail fungus. Many in my online breast cancer support group have developed one or more of these same conditions since chemo. I don't think it's a coincidence.
Printer Friendly | Permalink | Reply | Top
 
arthritisR_US Donating Member (1000+ posts) Send PM | Profile | Ignore Sat Feb-13-10 12:02 PM
Response to Original message
2. not unheard of that's for sure. Chemo will bring to life any weaknesses in the body and
in this case it's the pancreas. The steroids (usually Prednisone) play havoc as well. For me it really triggered hypoglycemia and a heart condition which netted me 20 heart attacks a day (on a good day) until I had open heart.

Diabetes is one of the easiest conditions to trigger, it happens even in pregnancy I.e., gestational diabetes...sounds to me like you are on the right track for treating it :-)
Printer Friendly | Permalink | Reply | Top
 
Redbear Donating Member (1000+ posts) Send PM | Profile | Ignore Fri Mar-12-10 09:41 AM
Response to Original message
3. I had diabetes before cancer, but chemo raised my sugar levels
significantly.

Printer Friendly | Permalink | Reply | Top
 
DU AdBot (1000+ posts) Click to send private message to this author Click to view 
this author's profile Click to add 
this author to your buddy list Click to add 
this author to your Ignore list Tue Sep 23rd 2014, 06:52 PM
Response to Original message
Advertisements [?]
 Top

Home » Discuss » DU Groups » Health & Disability » Cancer Support Group Donate to DU

Powered by DCForum+ Version 1.1 Copyright 1997-2002 DCScripts.com
Software has been extensively modified by the DU administrators


Important Notices: By participating on this discussion board, visitors agree to abide by the rules outlined on our Rules page. Messages posted on the Democratic Underground Discussion Forums are the opinions of the individuals who post them, and do not necessarily represent the opinions of Democratic Underground, LLC.

Home  |  Discussion Forums  |  Journals |  Store  |  Donate

About DU  |  Contact Us  |  Privacy Policy

Got a message for Democratic Underground? Click here to send us a message.

© 2001 - 2011 Democratic Underground, LLC